Columns

Drug side effects may be worse than disease 2014.10.01

on . Posted in Nowhere Road

By RICH FOLEY

I was reading a magazine recently and a large amount of the advertising seemed to be for prescription drugs, so much that I went back to the beginning and counted. Of the magazine’s 204 pages, over 12 percent, a whopping 25 pages, were filled with possible solutions for various ailments.

This was an excellent opportunity to read the ad disclaimers in search of odd side effects of the various drugs. But before you think badly of me for doing this, know that as a user of prescription eye drops for glaucoma, I’m a victim of a drug side effects myself.

All of the four different eye drops I take have the usual warnings of a small chance for catastrophic consequences, the same sort of advisory you’ll find even on over-the-counter remedies for practically everything. One drop, however, has two specific possible side effects that sound hilarious—unless you’re the one taking the drop.

This particular drop can possibly change the color of your eye, especially if taken over an extended period. It’s a particular problem if you have blue eyes, which might turn to brown. In addition, it can greatly increase the amount, thickness and length of your eyelashes.

Doesn’t sound that bad, right? I’d agree, unless you, like me, are using the drop in just one eye. When I started taking  it many years ago, the ophthalmologist and I discussed the possibility of my left eye turning brown while the right eye remained blue. We agreed that was preferable to not taking the drug and still having two blue eyes, but being blind in the left one.

I’m happy to report that years later, the eye remains blue and still works pretty well. The eyelashes are another story. Every warning about thicker and longer lashes came true. At first, the doctor joked that I’d have to visit a barber to get the lashes trimmed. I started regular trimming myself to keep it from looking like I was wearing bushy fake lashes on just one eye.

That said, I hope you agree with me that reading about drug side effects isn’t as bad as it may have sounded at first. I just think that some of these products might be better off avoided.

For instance, one drug for folks suffering with serious constipation problems lists diarrhea, sometimes severe, as the most common side effect. That’s certainly tragic for the person suffering the malady. Why can’t the manufacturer produce a lesser strength  so the doctor can prescribe smaller doses until he or she discovers what amount helps the patient with the first problem without causing another?

I’m sure most of you have seen the television ads for a shingles vaccine with the warning that if you’ve ever had chickenpox, the shingles virus is already inside you. They sure make shingles sound pretty scary.

There’s an ad for the vaccine in the magazine. Care to guess what one of the most reported side effects of the vaccine is? Yes, shingles! I think that’s what they call an unexpected consequence.

You’ve also probably seen the ads for the medicine that spells out the important words: “My name is S-A-R-A and I have C-O-P-D and I take B-R-E-O.” People like D-A-V-E and J-A-N-E and others with similarly snappy four letter names also take the drug and do the television ads.

Whenever I see one of the ads, I think “My name is R-I-C-H and these ads are D-U-M-B.” After I saw their print ad, I’m not so sure about the product, either.

The ad in the magazine takes up two and one half pages. Less than one half page is for the product. Over two pages consist of safety information, what to tell your doctor, side effects and more important facts. Deciding whether or not you should take the product is H-A-R-D.

But it’s not just people who have to suffer with possible side effects from products meant to help them. The magazine also contained an ad for a product designed to kill fleas and ticks on dogs. The upside of the product is the fact that it’s chewable and beef-flavored. I suppose the dog considers it to be a treat. That has to be more fun than taking 14 eye drops a day.

But wait a minute, Fido. The most frequently reported side effect for the product is vomiting, followed by dry and flaky skin, diarrhea, lethargy and lack of appetite. After reading all that, I think I’d just stick with a flea collar.

Weekly newspaper serving SE Michigan and NW Ohio - State Line Observer ©2006-2017